Wisconsin, 2009

Tornadoes in Wisconsin, August 19, 2009

August 19, 2009 · NWS MPX · 4 events in 2 counties and zones

During the afternoon of August 19th, a large area of generally moderate to heavy showers occurred across most of south central, east central Minnesota, and into west central Wisconsin. The area had very few lightning strikes, and most of the shower activity was racing northward at 40 to 50 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$10,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the afternoon of August 19th, a large area of generally moderate to heavy showers occurred across most of south central, east central Minnesota, and into west central Wisconsin. The area had very few lightning strikes, and most of the shower activity was racing northward at 40 to 50 mph. An area of low pressure developed across east central Minnesota during the afternoon and began to intensify prior to the tornado development. Several weak areas of intense showers moved northward across the area. Low level humidity levels were very high, which provided a very low cloud base around 1000'. Although weak circulations were noted on radar, not until the surface low intensified and allowed for an overall increase in the surface inflow did tornadoes develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 19, 11:35 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 19, 11:35 AM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1235 PM CDT WED AUG 19 2009

.UPDATE...
UPDATED TO INCLUDE 18Z AVIATION DISCUSSION BELOW.

&&

.AVIATION.../18Z TAF ISSUANCE/
AVIATION FORECAST IS VERY COMPLICATED AND PREDOMINANTLY FULL OF
POOR CONDITIONS THROUGH THE FORECAST PERIOD. OVERALL THINGS ARE
DIVIDED INTO THREE TIME FRAMES... THE PRE-FRONTAL WIDESPREAD RAIN
WITH EMBEDDED THUNDER ONGOING... A PERIOD OF MID-LEVEL DRYING LATE
THIS AFTERNOON INTO THIS EVENING COINCIDENT WITH FROPA AND
POTENTIAL FOR SOME SCT SHRA/TSRA... THEN THE ARRIVAL OF MORE
WIDESPREAD CLOUD COVER TOWARD THE END OF THE FORECAST PERIOD AS
CYCLONIC BOUNDARY LAYER FLOW AND THE LOW LEVEL THERMAL TROUGH WORK
INTO THE AREA. CEILINGS ARE ALL OVER THE PLACE AT THE MOMENT...
RANGING FROM IFR TO VFR IN VICINITY OF THE AXIS OF PCPN WHICH IS
BEING FORCED BY WARM ADVECTION AND GOOD MOISTURE TRANSPORT AHEAD
OF THE UPPER TROUGH AND SURFACE FRONT. THIS SHIFTS SLOWLY EAST
THROUGH THE DAY... WITH SOME GENERAL IMPROVEMENT EXPECTED IN
CEILINGS IN THE WAKE OF THIS ACTIVITY AS SOMEWHAT DRIER MID-LEVEL
AIR WORKS IN. EXPECT SOME DEVELOPMENT OF SHRA/TSRA TO OUR WEST
THIS AFTERNOON IN ASSOCIATION WITH THE MID LEVEL COLD POOL AND
GOOD UPPER LEVEL PV ANOMALY. THIS ACTIVITY SHOULD WANE DURING THE
EVENING DUE TO THE LOSS OF DIURNAL HEATING... SO UNSURE IF IT WILL
MAKE IT TO THE EASTERN TAF SITES. LATER TONIGHT IS A TOUGH CALL AT
THIS POINT... SINCE ANY SUBSTANTIAL CLEARING COULD LEAD TO QUICK
DEVELOPMENT OF FOG/STRATUS... SO TRIED TO ACCOUNT FOR THAT
POSSIBILITY WHILE NOT GOING OVERBOARD AT THIS POINT. MORE
EXTENSIVE STRATOCU IS EXPECTED TO WORK INTO AND/OR DEVELOP OVER
THE AREA TOMORROW... AND WILL LIKELY HAVE SOME SHRA DEVELOP LATER
IN THE DAY WITH THE UPPER LOW IN THE VICINITY.

&&

.PREV DISCUSSION...
/ISSUED 701 AM CDT WED AUG 19 2009/

INCREASING LOW/MID LEVEL WINDS OVERNITE (MPX VAD WINDS AND WDL
PROFILER) WORKED OVER A RATHER TIGHT THERMAL FIELD WITH NICE PUSH
OF THETA E ADVECTION GENERATING WIDESPREAD SHOWERS AND
THUNDERSTORMS. ALSO HAD A FEW HAIL REPORTS AROUND MIDNIGHT IN WC
MN. PWATS HAVE NOT BEEN VERY IMPRESSIVE WITH 00Z VALUES AT MPX/ABV
ONLY .75...BUT INCREASING SOUTH WINDS HAVE TAPPED MODERATE VALUES
IN THE 1.25 RANGE TO OUR SOUTH. RADAR ESTIMATES HAVE YIELDED SOME
2 TO 3 INCH RANGE RAINS ACROSS PORTIONS OF WC MN ROUGHLY FROM
APPLETON TO WILLMAR. EXPECT THAT IN THE NEXT FEW HOURS SHOULD SEE
A BROAD BAND OF 1 INCH PLUS RAINS ACROSS MUCH OF THE NORTHERN FEW
TIERS OF COUNTIES IN MN PORTION OF CWA AS PUSH OF THETA E
ADVECTION MOVES THRU.

SHARPENING UPPER LEVEL TROUGH IN THE DAKOTAS WILL GENERATE BROAD
LIFT ACROSS AREA TODAY AS SURFACE FRONT MOVES INTO WESTERN MN.
EXTENSIVE CLOUDS WILL INHIBIT SURFACE BASED INSTABILITY...BUT MAY
SEE A FEW STRONG STORMS AGAIN MAINLY IN WC INTO SC MN THIS
AFTERNOON. CLOUDS AND PRECIPITATION WILL KEEP TEMPERATURES MAINLY IN
THE LOWER AND MID 70S.

CONTINUED LIFT AS CLOSED UPPER LOW CRAWLS ACROSS AREA WILL CONTINUE
TO WRING OUT SHOWERS AND A FEW THUNDERSTORMS AT LEAST INTO THURSDAY
EVENING.  STRONG PUSH OF COLD ADVECTION AS DEEPENING FALL-LIKE
SURFACE LOW MOVES THRU WILL MAKE FOR GUSTY NORTHWEST WINDS BEGINNING
IN WESTERN MINNESOTA TONIGHT AND ACROSS AREA THURSDAY INTO FRIDAY.
HARD TO SEE TEMPERATURES GETTING OUT OF THE MID 60S THURSDAY...AND
NOT A LOT WARMER ON FRIDAY.

HIGH PRESSURE MOVES INTO W MN LATE FRIDAY AND ARRIVES IN WI BY
SATURDAY EVENING.  TEMPERATURES WILL MODERATE OVER THE WEEKEND
TOWARD MORE SEASONAL LEVELS AS UPPER RIDGE FLATTENS DEVELOPING MORE
ZONAL FLOW.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Aug 19, 9:51 AM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1051 AM CDT WED AUG 19 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201600-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1051 AM CDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH INTO WESTERN MINNESOTA THIS AFTERNOON AND
THEN ARRIVE IN CENTRAL MINNESOTA THIS EVENING. SCATTERED THUNDERSTORMS
WILL PERSIST AHEAD OF THE FRONT. A FEW COULD BECOME SEVERE IN
SOUTH CENTRAL MINNESOTA AND PORTIONS OF WEST CENTRAL WISCONSIN THIS
AFTERNOON AND EVENING. LARGE HAIL WOULD BE THE PRIMARY SEVERE
WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE INTO
THURSDAY MAINLY IN EASTERN MINNESOTA INTO WISCONSIN. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE IN SOUTH CENTRAL MINNESOTA
AND PORTIONS OF WEST CENTRAL WISCONSIN THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Aug 19, 9:53 AM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1053 AM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     HAIL             LOUISBURG               45.17N 96.17W
08/18/2009  M1.00 INCH       LAC QUI PARLE      MN   LAW ENFORCEMENT

            HAIL COVERED THE GROUND WITH LARGEST STONES BETWEEN DIME
            AND QUARTER SIZE.

&&

KME
Local storm report, Aug 19, 1:45 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
245 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     MINNEAPOLIS             44.96N 93.27W
08/19/2009                   HENNEPIN           MN   EMERGENCY MNGR

            ROOF OFF HOUSE, LARGE TREE BLOCKING ROAD AND POWER POLES
            DOWN AT PORTLAND AND 35TH AVE SOUTH.

&&

KME
Local storm report, Aug 19, 1:54 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
254 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TORNADO          COTTAGE GROVE           44.82N 92.93W
08/19/2009                   WASHINGTON         MN   EMERGENCY MNGR

            TORNADO ON GROUND AT HIGHWAY 61 HIGHWAY 95 REPORTED BY
            DAKOTA COUNTY EOC.

&&

KME

The radar

The Minneapolis radar (KMPX), 93 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

4 tornado. Local standard time, as filed.

Tornado, Pierce

When
August 19, 1:57 PM CST to 1:58 PM CST
Where
Pierce County, 4.01 mi N of Esdaile to 4.18 mi N of Esdaile
Rating
EF0
Path length
0.23 mi
Path width
10 yd
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
44.677, -92.415

A tornado touched down briefly and tore a narrow path through two fields of corn. A tree was partially broken.

Tornado, St. Croix

When
August 19, 2:05 PM CST to 2:07 PM CST
Where
St. Croix County, 3.14 mi S of Burkhardt to 2.76 mi S of Burkhardt
Rating
EF0
Path length
0.39 mi
Path width
25 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
44.975, -92.690

A National Weather Service Storm Survey determined that an EF-0 tornado tracked northward across a small portion of Hudson, Wisconsin, near County Road UU, and Larson Lane. Damage was mainly associated with large trees blown down, along with minor damage to several roofs. Based on the extent of the tree and roof damage, winds were estimated between 80 and 85 mph.

Tornado, St. Croix

When
August 19, 2:58 PM CST to 3:02 PM CST
Where
St. Croix County, 2.01 mi SW of Emerald to 1.43 mi W of Emerald
Rating
EF0
Path length
1.41 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
45.059, -92.298

A tornado briefly touched down several times as it tracked northward along 250th Street. Vegetation was occasionally torn up and tossed in the air.

Tornado, St. Croix

When
August 19, 3:11 PM CST to 3:15 PM CST
Where
St. Croix County, 0.72 mi NW of Forest to 1.83 mi NNE of Forest
Rating
EF0
Path length
1.66 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
45.137, -92.281

A trained spotter observed a tornado that tracked from the Highway 64, and 63 intersection, northeast to the intersection of 270th and 200th Street, west and northwest of Forest, Wisconsin.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyThe tornado archive for Wisconsin, 2009Warnings in Wisconsin, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186082, 182814, 186088, 182816.